Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Grand Rapids, MI

July 13, 2003Isabella County, Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2003, 5:00 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 5:00 PM EDT (21:00 UTC)
Expired
Jul 13, 2003, 5:30 PM EDT
In force
30 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Isabella County, MI, Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 96 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS53 KGRR 132100
SVRGRR
MIC073-107-132130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISABELLA COUNTY IN CENTRAL MICHIGAN
  MECOSTA COUNTY IN CENTRAL MICHIGAN

* UNTIL 530 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERAL THUNDERSTORMS ACROSS ISABELLA AND MECOSTA COUNTIES...      
  MOVING EAST AT 20 MPH. EACH OF THESE STORMS HAS THE POTENTIAL FOR  
  DROPPING HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED.

LAT...LON 4382 8460 4363 8461 4351 8474 4346 8505
          4346 8558 4381 8558

$$

BEACHLER OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:27 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 13, 4:27 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 PM EDT SUN JUL 13 2003

OUR MAIN SHORT TERM FCST CHALLENGES ARE TO DETERMINE CHANCES FOR
TSTORMS THROUGH THE REST OF THE AFTN INTO THIS EVENING AND AGAIN
LATE MONDAY NIGHT AND TUESDAY.

AT 18Z THE SFC WX MAP SHOWS HIGH PRESSURE CENTERED OVER THE MID
ATLANTIC REGION. AT THE UPPER LEVELS A WEAK 500 MB TROUGH IS STILL
IN PLACE OVER OUR AREA. VIS SAT TRENDS AND SFC OBS INDICATE THE CU
FIELD DEVELOPED RAPIDLY ALONG THE US-131 CORRIDOR. TSTORMS HAVE
DEVELOPED RAPIDLY ACROSS OUR NE CWA. WEVE ALREADY RECEIVED REPORTS
OF QUARTER SIZED HAIL COVERING THE GROUND IN RODNEY (MECOSTA COUNTY)
AND NICKEL SIZED HAIL NEAR EVART (OSCEOLA COUNTY).

THE STORMS DEVELOPED IN THE AREA OF BEST SFC CONVERGENCE AND THE
COLD POOL OF AIR ALOFT IS STILL OVER OUR AREA. LIS DERIVED FROM THE
GOES SOUNDER HAVE FALLEN TO -1 TO -2 AND MAY FALL A BIT MORE LATE
THIS AFTN DURING THE TIME OF MAX SFC HEATING. THE STRONGEST STORMS
WILL CONTINUE TO PRODUCE HAIL DUE TO THE COLD AIR ALOFT AND FREEZING
LEVELS DOWN AROUND 9 KFT. TSTORMS AND THE CU WILL RAPIDLY DISSIPATE
AFTER SUNSET AND WELL HAVE CLEAR SKIES OVERNIGHT.

WELL BE IN S TO SW FLOW MONDAY WITH THE HIGH PRESSURE RIDGE OFF THE
EAST COAST AND AHEAD OF THE APPROACHING COLD FRONT. THIS COMBINED
WITH A GOOD DEAL OF SUN WILL HELP TO BOOST MAX TEMPS INTO THE LOWER
TO PERHAPS MIDDLE 80S. THE ETA CU SCHEME INDICATES NOTHING BUT
SCATTERED AFTN CU WILL DEVELOP TOMORROW, MAINLY ACROSS OUR SE CWA.
WITH THE UPPER TROF AXIS EAST OF OUR AREA TOMORROW WE SHOULDNT HAVE
TO DEAL WITH ANY SHOWERS/TSTORMS.

THE COLD FRONT WILL MOVE INTO OUR REGION AND EXTEND FROM NEAR SSM
SOUTH SOUTHWEST TO MKE AND RFD BY 12Z TUE. ETA, GFS AND CANADIAN ARE
ALL QUITE SIMILAR IN THIS FRONTAL TIMING. SCATTERED SHOWERS AND
TSTORMS WILL DEVELOP ACROSS OUR NORTHERN AND WESTERN CWA AFTER 06Z
TUE, AND ACROSS OUR SE CWA AFTER 12Z TUE. WE DONT EXPECT THE
ACTIVITY COMING THROUGH DURING THE EARLY MORNING HOURS TO PRODUCE
SVR WX. HOWEVER, THE FRONT WILL NOT BE IN A HURRY TO CLEAR OUR CWA
AND WILL BISECT OUR CWA BY 18Z TUE. THEREFORE, ADDITIONAL STORMS MAY
DEVELOP ALONG AND AHEAD OF THE FRONT TUESDAY AFTN, ESPECIALLY ACROSS
OUR SOUTHERN AND EASTERN CWA. 12Z ETA GUIDANCE PROGS SB CAPES TO
RISE TO NEAR 2,000 J/KG OR A LITTLE HIGHER ALONG THE I-94 CORRIDOR
TUE AFTN WITH DEW POINTS IN THAT AREA INTO THE LOWER 70S. SO WELL
KEEP A CHANCE OF TSTORMS GOING IN THE FCST ACROSS THAT AREA THROUGH
TUE AFTN.

NW WINDS WILL USHER IN DRIER AIR BEHIND THE FRONT TUESDAY NIGHT AS
HIGH PRESSURE BUILDS IN FROM THE WEST. SKIES WILL CLEAR FROM NW TO
SE OVERNIGHT.

LAURENS

EXTENDED FORECAST DISCUSSION...

NORTHWEST FLOW WILL SEND A COUPLE OF SHORT WAVE OUR WAY COME MID
WEEK.  AS THE FIRST ONE PASSES BY ON WEDNESDAY SURFACE RIDGING WILL
BE IN PLACE.  ALSO LOW LEVEL MOISTURE LOOKS LIMITED...SO WILL
CONTINUE WITH A DRY FORECAST FOR WEDNESDAY.  THE SECOND WAVE TO COME
THROUGH WILL BE LATE THURSDAY INTO FRIDAY AND WILL BE ACCOMPANIED BY
A SURFACE COLD FRONT.  WILL CARRY PCPN CHCS WITH THIS SECOND WAVE.
SURFACE RIDGING FOLLOWS FOR THE REMAINDER OF THE WEEK SO QUIET
WEATHER SHOULD PREVAIL.  THE UPPER FLOW STAYS NORTHWEST INTO NEXT
WEEKEND SO TEMPS WILL STAY CLOSE TO NORMAL OR SLIGHTLY BELOW.

JK

.GRR...NONE.
Hazardous weather outlook, Jul 13, 6:30 AM EDT, 10 hours 30 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL RESTRICT VISIBILITIES TO LESS THAN A HALF MILE
IN SPOTS BEFORE DISSIPATING BETWEEN 8 AND 9 AM. ISOLATED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING EAST OF
HIGHWAY 131. SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH PEA SIZED
HAIL AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. INDIVIDUAL STORM
MOVEMENT WILL BE TO THE EAST AT AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS A
COLD FRONT MOVES THROUGH THE AREA. A FEW OF THESE STORMS COULD BE
SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE ON FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE
NECESSARY LATE MONDAY NIGHT AND TUESDAY.

MEADE

In the hours before

Local storm report, Jul 13, 4:05 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0405 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    MEREDITH                  MI   1.75 IN HAIL
07/13/03   GLADWIN

0357 PM    LEOTA                     MI   1.75 IN HAIL
07/13/03   OAKLAND

0335 PM    RODNEY                    MI   1.00 IN HAIL
07/13/03   MECOSTA                        HAIL COVERED GROUND

0315 PM    3 NE EVART                MI   0.88 IN HAIL
07/13/03   OSCEOLA

JK
Local storm report, Jul 13, 4:05 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0405 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    MEREDITH                  MI   1.75 IN HAIL
07/13/03   CLARE

0357 PM    LEOTA                     MI   1.75 IN HAIL
07/13/03   CLARE

0335 PM    RODNEY                    MI   1.00 IN HAIL
07/13/03   MECOSTA                        HAIL COVERED GROUND

0315 PM    3 NE EVART                MI   0.88 IN HAIL
07/13/03   OSCEOLA

JK
Local storm report, Jul 13, 4:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0456 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 W ROSEBUSH              MI   0.75 IN HAIL
07/13/03   ISABELLA

0325 PM    3 W HERSEY                MI   1.00 IN HAIL
07/13/03   OSCEOLA

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:20 PM EDTSevere Thunderstorm WarningGRRClare, Osceola25 min
Jul 13, 3:26 PM EDTSevere Thunderstorm WarningGRRMecosta34 min
Jul 13, 3:45 PM EDTSevere Thunderstorm WarningGRRClare30 min
Jul 13, 4:00 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta60 min
Jul 13, 4:34 PM EDTSevere Thunderstorm WarningGRRMontcalm41 min
Jul 13, 5:02 PM EDTSevere Thunderstorm WarningGRRMontcalm28 min
Jul 13, 5:29 PM EDTSevere Thunderstorm WarningGRRMontcalm46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.